Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 233, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 29, 2008, 7:43 PM CDT for Pettis County, Saline County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2008, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 29, 2008, 8:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 413 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:43 PM CDT, 4 hours earlier.
Area forecast discussion, Jul 29, 3:43 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT TUE JUL 29 2008
.DISCUSSION...
MAIN CONCERN THROUGH THE SHORT TERM WILL BE WITH PRECIPITATION AND
HEAVY RAIN POTENTIAL ACROSS THE AREA TONIGHT AND TOMORROW. LOW/MID
LEVEL CIRCULATION EVIDENT VIA VISIBLE SATELLITE IMAGERY CURRENTLY
CENTERED ACROSS SOUTH-CENTRAL KANSAS THIS AFTERNOON. THIS SYSTEM WILL
TRACK NORTHEAST OVERNIGHT SETTING THE STAGE FOR A DECENT RAIN EVENT
ACROSS A GOOD PORTION OF THE CWA.
ONGOING PRECIP SHIELD ACROSS NORTHERN KS/MO SEEMS TO BE CLOSELY TIED
TO SW/NE ORIENTED SHEAR AXIS ALONG WITH PERSISTENT 20-25KT H85 FLOW
FEEDING THIS AREA. FURTHER EAST...DEEP CONVECTION HAS DEVELOPED WHERE
STRONGER HEATING HAS ALLOWED FOR HIGHER INSTABILITY ON THE EDGE OF
CLOUD SHIELD. THIS ACTIVITY HAS SHIFTED EAST OF THE CWA FOR THE TIME
BEING. HOWEVER...STRONGER CONVECTION IS ALSO DEVELOPING ACROSS
SOUTHERN KS ATTM AND THIS ACTIVITY WILL TEND TO PROPAGATE NORTHEAST
WITH TIME.
CIRCULATION CENTER WILL PUSH NORTHEAST OVERNIGHT AS PWS INCREASE TO
2 TO 2.5 IN ACROSS A LARGE PORTION OF THE CWA. THIS SHOULD ALLOW FOR
DECENT RAINFALL RATES OVERNIGHT AS CONVECTION DEVELOPS AHEAD OF THE
AFOREMENTIONED SYSTEM. ATTM...EXPECTING THE GREATEST POTENTIAL FOR
PRECIPITATION TO DEVELOP DURING THE OVERNIGHT PERIODS AS NOCTURNAL
LLJ STRENGTHENS AND BECOMES FOCUSED ACROSS EASTERN KANSAS INTO
WESTERN MISSOURI AND THEN EASTWARD WITH TIME. EXPECTING 1 TO 2 INCHES
FOR MOST AREAS OVERNIGHT WITH ISOLATED 2.5 INCHES POSSIBLE. BIG
QUESTION IS TO THE EXACT SWATH OF THE HEAVIEST PRECIP OVERNIGHT.
STAYED CLOSE TO HPC GUIDANCE WHICH PLACES THIS AREA ALONG AND SOUTH
OF THE MISSOURI RIVER. HOWEVER...GIVEN THE EXPECTED TRACK OF THE
UPPER SYSTEM...FEEL THIS SWATH COULD EASILY BE DISPLACED FURTHER
NORTH. IN ADDITION...GIVEN THE INUNDATION OF HEAVY RAINFALL ACROSS
THE NORTHERN AND EASTERN COUNTIES IN RECENT EVENTS...ANY DECENT
RAINFALL WILL RESULT IN FLOODING ISSUES. THEREFORE...WILL ISSUE A
FLASH FLOOD WATCH FOR AREAS ALONG...SOUTH AND EAST OF A KANSAS CITY
TO BETHANY LINE WHERE THE HEAVIER QPF POTENTIAL AND LOWER FLASH
FLOOD GUIDANCE EXISTS.
PRECIP SHOULD BE ONGOING BY WEDNESDAY MORNING AND CONTINUE INTO
WEDNESDAY AFTERNOON AS IT GRADUALLY SHIFTS EAST. HELD ON TO CHC POPS
THROUGH WEDNESDAY AFTERNOON ACROSS THE SOUTHEASTERN COUNTIES AS
SYSTEM SLOWLY EXITS THE AREA. OTHERWISE...KEPT COOLER AFTERNOON TEMPS
TOMORROW BEFORE RETURNING TO NEAR NORMAL BY THURSDAY AS UPPER RIDGE
AXIS BUILDS BACK INTO THE REGION.
DEROCHE
MEDIUM RANGE (FRIDAY-WEDNESDAY)
MEDIUM RANGE GUIDANCE REMAINS IN PRETTY GOOD AGREEMENT IN PROVIDING
A WELL NEEDED DRY SPELL OF WEATHER THROUGH THE WEEKEND AND INTO THE
EARLY PORTIONS OF NEXT WEEK. OF MORE CONCERN WILL BE THE POTENTIAL
FOR THE FIRST REAL SUSTAINED PERIOD OF HOT AND MUGGY WEATHER ACROSS
THE LOWER MISSOURI RIVER VALLEY.
BY FRIDAY...MID-LVL H500 RIDGE AXIS IS EXPECTED TO BEGIN TO SLIDE
EASTWARD INTO THE CENTRAL CONUS. THIS WILL IN RETURN INDUCE RATHER
STRONG LOW-LVL WAA...BRINGING H850 READINGS SOME 24C TO AS HIGH AS
30C INTO THE CWA. LITTLE IN THE WAY OF CLOUD COVER SHOULD ALLOW FOR
STRONG MIXING WITH READINGS PEAKING IN THE UPR 90S IN THE NW TO THE
LOWER 90S IN THE SE. SATURDAY APPEARS TO THE THE WARMEST DAY OF THE
NEXT 7 DAYS AS THERMAL RIDGE FOLDS OVER AND WARM AIR PLUNGES DEEPER
INTO THE REGION. WHILE I HAVE PLAYED TEMPERATURES SOMEWHAT
CONSERVATIVE WITH THE ANTECEDENT HIGH SOIL MOISTURE VALUES...PRETTY
HIGH POTENTIAL FOR 100 DEGREE READINGS IN THE AREA. SOME QUESTIONS
ARISE IN REGARDS TO TEMPERATURES FOR SUNDAY AND MONDAY...AS THERE IS
SOME EVIDENCE TO AN INCREASING AMOUNT OF MID-LVL MOISTURE WORKING
AROUND THE BACKSIDE OF THE H500 RIDGE AND AIRMASS IS LIKELY TO
BECOME A LITTLE MORE HOMOGENEOUS. NEVERTHELESS...HIGH TEMPERATURES SHOULD BE
ABLE TO CLIMB INTO AT LEAST THE MID 90S. THIS BEING SAID...BOUNDARY
LAYER MOISTURE WILL REMAIN HIGH LEADING TO POSSIBLY SEVERAL DAYS
WITH HEAT INDICES NEAR 105F.
NEXT CHANCE OF PRECIPITATION REMAINS ON TRACK TO AFFECT THE LOWER MO
RIVER VALLEY BY WEDNESDAY...AS MID-LVL RIDGE IS FLATTENED AND THE
REGION BECOMES MORE SUSCEPTIBLE TO AN INCREASINGLY ACTIVE NORTHERN
STREAM. THERE REMAINS SOME DIFFERENCES IN TIMING ATTM...WITH
PREFERENCES REMAINING WITH THE 00Z/29 ECMWF AND 06Z/29 GFS.
DUX
&&
.AVIATION...
ONGOING PRECIP AFFECTING BOTH KMCI AND KSTJ ATTM ASSOCIATED WITH
MOISTURE PLUME AHEAD OF PARTIAL REMNANTS OF TD DOLLY. EXPECTING ON
AND OFF SHOWERS THROUGH THE EARLY AFTERNOON WITH PERHAPS SOME THUNDER
INTRODUCED AS INSTABILITY INCREASES DURING THE AFTERNOON.
OTHERWISE...EXPECTING MAIN PRECIP BAND TO DEVELOP OVERNIGHT TONIGHT
AS MORE PRONOUNCED SHEAR AXIS AFFECTS THE AREA.
DEROCHE
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM TUESDAY TO 1 PM WEDNESDAY FOR MOZ005-
MOZ006-MOZ007-MOZ008-MOZ014-MOZ015-MOZ016-MOZ017-MOZ021-
MOZ022-MOZ023-MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-
MOZ032-MOZ033-MOZ037-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-
MOZ045-MOZ046-MOZ053-MOZ054.
KS...FLASH FLOOD WATCH FROM 7 PM TUESDAY TO 1 PM WEDNESDAY FOR KSZ057-
KSZ060-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Jul 29, 12:55 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1255 PM CDT TUE JUL 29 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1255 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT INCREASING TROPICAL MOISTURE ASSOCIATED WITH THE PARTIAL REMNANTS OF TROPICAL DEPRESSION DOLLY WILL LEAD TO A HEIGHTEN THREAT FOR HEAVY RAINS OVER A LARGE PART OF THE FORECAST AREA THIS AFTERNOON THROUGH TONIGHT. AT THE MOMENT...THE BEST THREAT FOR HEAVY RAINS LOOKS TO EXIST MAINLY ALONG AND SOUTH OF A ST JOSEPH TO UNIONVILLE LINE WITH 1 TO 2 INCHES POSSIBLE. THE THREAT OF SEVERE WEATHER OTHER THAN HEAVY RAINS WILL REMAIN LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR HEAVY RAINS WILL CONTINUE INTO WEDNESDAY MORNING AS SCATTERED THUNDERSTORMS WILL LIKELY BE ONGOING SOUTH OF THE MISSOURI RIVER. THIS AREA WILL SHIFT EAST AND INTO CENTRAL MISSOURI BY WEDNESDAY AFTERNOON AND EVENING. AGAIN...SEVERE WEATHER IS NOT EXPECTED. WARMER TEMPERATURES WILL RETURN TO THE AREA BY THE LATTER PORTIONS OF THE WORK WEEK AND INTO THE WEEKEND. HEAT INDICIES MAY APPROACH OR EXCEED 100 TO 105 DEGREES DURING THIS TIME FRAME AND INTERESTED PARTIES SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS THIS TIME FRAME APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...PLEASE RELAY ANY RAINFALL TOTALS AS WELL AS LOCATIONS OF FLOODING. DEROCHE
In the hours before
Special weather statement, Jul 29, 2:27 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 227 PM CDT TUE JUL 29 2008 MOZ017-025-292000- ADAIR-MACON- 227 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MACON AND SOUTHEASTERN ADAIR COUNTIES UNTIL 300 PM CDT... AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF BRASHEAR TO 9 MILES EAST OF LA PLATA TO 9 MILES EAST OF ATLANTA... MOVING EAST AT 20 MPH. SMALL HAIL...FREQUENT LIGHTNING AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN MACON AND SOUTHEASTERN ADAIR COUNTIES AND WILL CONTINUE TO MOVE OUT OF THE AREA WITHIN THE NEXT 15 MINUTES. DUX
Special weather statement, Jul 29, 6:51 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 651 PM CDT TUE JUL 29 2008 MOZ038-044-300015- JOHNSON-LAFAYETTE- 651 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN JOHNSON AND SOUTHERN LAFAYETTE COUNTIES UNTIL 715 PM CDT... AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ODESSA...MOVING NORTHEAST AT 7 MPH. SMALL HAIL...AND WINDS AROUND 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN JOHNSON AND SOUTHERN LAFAYETTE COUNTIES...INCLUDING THE TOWN OF FAYETTEVILLE. NRR
Special weather statement, Jul 29, 7:07 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 707 PM CDT TUE JUL 29 2008 MOZ038-044-300030- JOHNSON-LAFAYETTE- 707 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND SOUTHEASTERN LAFAYETTE COUNTIES UNTIL 730 PM CDT... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MAYVIEW...OR 9 MILES SOUTH OF HIGGINSVILLE...MOVING NORTHEAST AT 14 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... HIGGINSVILLE...6 MILES WEST OF CONCORDIA AND 7 MILES SOUTH OF CORDER BY 730 PM CDT. THE TOWNS OF FAYETTEVILLE AND AULLVILLE ARE ALSO IN THE PATH OF THIS STORM. NRR
Local storm report, Jul 29, 7:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
735 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 3 SW CONCORDIA 38.96N 93.61W
07/29/2008 E0.75 INCH LAFAYETTE MO PUBLIC
DIME SIZED HAIL REPORTED BY THE PUBLIC 2.5 MILES SW OF
CONCORDIA.
&&
MRDThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:24 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Saline | 36 min |
| Jul 29, 8:27 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 33 min |
| Jul 29, 9:17 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Pettis | 43 min |
| Jul 29, 9:48 PM CDT | Flash Flood Warning | EAX | Carroll, Jackson, Lafayette, Ray | 12 hr |
| Jul 29, 11:52 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Randolph, Saline | 10 hr |
| Jul 30, 12:12 AM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 10 hr |
| Jul 30, 2:12 AM CDT | River Flood Warning | EAX | Jackson | 8 hr |
| Jul 30, 3:03 AM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Linn, Livingston, Macon, Randolph and 1 more | 7 hr |
| Jul 30, 3:10 AM CDT | River Flood Warning | EAX | Jackson | 17 hr |
| Jul 30, 4:11 AM CDT | River Flood Warning | EAX | Cooper, Saline | 4 days |
| Jul 30, 4:11 AM CDT | River Flood Warning | EAX | Ray | 31 hr |
| Jul 30, 4:11 AM CDT | River Flood Warning | EAX | Howard | 30 hr |
| Jul 30, 4:11 AM CDT | River Flood Warning | EAX | Carroll | 59 hr |
| Jul 30, 4:36 AM CDT | Flash Flood Warning | EAX | Bates, Cass, Jackson | 6 hr |
| Jul 30, 4:59 AM CDT | River Flood Warning | EAX | Jackson | 5 hr |
| Jul 30, 4:59 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 54 hr |
| Jul 30, 6:17 AM CDT | River Flood Warning | EAX | Clay, Ray | 27 hr |
| Jul 30, 10:00 AM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Howard, Jackson, Johnson, Lafayette and 2 more | 6 hr |
| Jul 30, 10:53 AM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 18 hr |
| Jul 30, 3:31 PM CDT | Areal Flood Warning | EAX | Carroll, Chariton, Howard, Johnson, Lafayette, Linn and 5 more | 48 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.